Alert archive / Iowa / Wind Chill Advisories in 2016

Wind Chill Advisory 7, NWS Des Moines, IA

December 12, 20167 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Dec 12, 2016, 3:00 PM CST for 7 counties in Iowa. It took effect at Dec 13, 2016, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2016, 3:00 PM CST (21:00 UTC)
In effect from
Dec 13, 2016, 12:00 AM CST
Expired
Dec 13, 2016, 9:00 AM CST
In force
9 hr
Issued by
NWS Des Moines, IA

Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WWUS43 KDMX 122100
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CST MON DEC 12 2016

...VERY COLD WIND CHILLS TONIGHT OVER NORTH CENTRAL IOWA...

.AN ARCTIC COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT AND BRING
ANOTHER PUSH OF VERY COLD AIR TO THE STATE. THE BOUNDARY WILL ALSO
BRING BREEZY NORTHWEST WINDS THAT WILL PERSIST THROUGH TUESDAY
MORNING. THE COMBINATION OF THE COLD TEMPERATURES AND THE WIND
WILL DROP WIND CHILL VALUES TO 20 BELOW ZERO OR LESS.

IAZ004>007-015>017-130500-
/O.NEW.KDMX.WC.Y.0007.161213T0600Z-161213T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, AND CLEAR LAKE
300 PM CST MON DEC 12 2016

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL ADVISORY, WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST TUESDAY. 

* WINDS...NORTHWEST 8 TO 15 MPH WITH GUSTS OVER 20 MPH.

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL FALL TO NEAR
  5 BELOW ZERO TONIGHT AND COMBINED WITH THE WIND WILL PRODUCE
  WIND CHILL VALUES OF 20 TO 25 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL 
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST 
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU 
MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND GLOVES AND
OTHER APPROPRIATE CLOTHING.

&&

$$
3 follow-up statements
936 
WWUS43 KDMX 130321
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
921 PM CST MON DEC 12 2016

...BITTER COLD WIND CHILLS OVERNIGHT TONIGHT IN NORTH CENTRAL 
IOWA...

.AN ARCTIC COLD FRONT CONTINUES TO PRESS ACROSS THE STATE LATE
THIS EVENING BRINGING ANOTHER PUSH OF VERY COLD AIR MASS INTO THE
STATE. IN ADDITION TO THE COLD TEMPERATURES...BRISK NORTHWEST
WINDS WILL COMBINE TO PRODUCE WIND CHILL VALUES TO 20 BELOW ZERO
OR COLDER.

IAZ004>007-015>017-131130-
/O.CON.KDMX.WC.Y.0007.161213T0600Z-161213T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, AND CLEAR LAKE
921 PM CST MON DEC 12 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST TUESDAY...

* WINDS...NORTHWEST 10 TO 15 MPH WITH GUSTS NEAR 25 MPH.

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL CONTINUE TO
  PLUMMET TO THE AROUND 5 BELOW ZERO TONIGHT AND WIND CHILL VALUES
  OF 20 TO 25 BELOW ZERO ARE LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND GLOVES AND
OTHER APPROPRIATE CLOTHING.

&&

$$

KLP
812 
WWUS43 KDMX 130952
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
352 AM CST TUE DEC 13 2016

...BITTER WIND CHILLS THROUGH MID MORNING IN NORTHERN IOWA...

.AN ARCTIC AIR MASS HAS BROUGHT ANOTHER PUSH OF VERY COLD INTO 
THE STATE. IN ADDITION TO THE COLD TEMPERATURES...NORTHWEST WINDS
WILL COMBINE TO PRODUCE WIND CHILL VALUES TO 20 BELOW ZERO OR 
COLDER OVER NORTHERN IOWA.

IAZ004>007-015>017-131500-
/O.CON.KDMX.WC.Y.0007.000000T0000Z-161213T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, AND CLEAR LAKE
352 AM CST TUE DEC 13 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WINDS...NORTHWEST 10 TO 15 MPH.

* TEMPERATURES/WIND CHILL VALUES...WIND CHILL VALUES OF 20 TO 25 
BELOW ZERO ARE LIKELY THROUGH MID MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND GLOVES AND
OTHER APPROPRIATE CLOTHING.

&&

$$
741 
WWUS43 KDMX 131502
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
902 AM CST TUE DEC 13 2016



IAZ004>007-015>017-131615-
/O.EXP.KDMX.WC.Y.0007.000000T0000Z-161213T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, AND CLEAR LAKE
902 AM CST TUE DEC 13 2016

...WIND CHILL ADVISORY HAS EXPIRED...

WIND CHILLS HAVE WARMED ABOVE ADVISORY CRITERIA...THUS THE
ADVISORY WILL BE ALLOWED TO EXPIRE. WIND CHILLS WILL REMAIN
IN THE -5 TO -15 DEGREE RANGE THROUGH THE DAY INTO TONIGHT. 

$$

MJB

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Dec 12, 2:56 PM CST, 4 minutes earlier.

Area forecast discussion, Dec 12, 2:56 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
256 PM CST Mon Dec 12 2016

.SHORT TERM.../Tonight through Tuesday/
Issued at 232 PM CST Mon Dec 12 2016

Strong short wave energy and focused area of theta-e advection is
moving into central Iowa this afternoon and early evening in
advance of an arctic cold front that will arrive tonight. The
combination of kinematic and thermodynamic forcing is creating
good forcing through the dendritic growth zone as this energy
passes through central Iowa. This energy is already generating
convective fragments over southwest Iowa and into eastern
Nebraska. A dry layer remains below the region of forcing as
evidenced by the high temperature and dew point depressions of 10
to 17 degrees with the dry layer extending up to near 8 kft. The
amount of forcing will generate enough hydrometeors to begin to
precip load the the dry air below and eventually should saturate
the dry layer and snow should begin to reach the ground. If this
occurs, the potential for a quick one inch of snow is possible
early this evening, mainly east of Interstate 35 and mainly
south of Highway 20. Another region of snow is moving south along
the cold front and is moving into far northwest Iowa and is
associated with a region of expanding stratus that will enter
northern Iowa. Snow covered roads and a brief period of hazardous
travel may occur. Increasing northwest winds behind the arctic
boundary may create a period of blowing snow over the north where
the deepest snow pack resides.

Temperatures will fall below freezing again tonight over the
north. These temperatures combined with northwest winds of 8 to 15
mph will push wind chills into the -20 to -25 range late tonight
over the northern counties. Will be issuing a Wind Chill Advisory
for those areas from midnight through mid Tuesday morning.

.LONG TERM.../Tuesday night through Monday/
Issued at 232 PM CST Mon Dec 12 2016

Relatively quiet weather into Tuesday night prior to the arrival of
the boundary with slightly warmer readings overnight than previous
nights.  However, strong cold advection begins toward the end of the
period and into Wednesday as a cold front passes through the state.
Wednesday may end up being somewhat problematic with the increasing
winds by midday.  Soundings across northern Iowa indicate a near
surface mixed layer developing with around 35kts at the top.  It
likely surface winds will approach 20 mph sustained with gusts of 30
to 35 mph.  Also some concern for low level convective rolls
although saturation may be limited and have held of mention of
flurries or light snow showers at this point.  Otherwise, the strong
winds will lead at least some areas of blowing snow during the
afternoon from Hwy 20 northward where snow depth is at least an
inch. Temperatures will likely fall by afternoon with readings well
into advisory criteria in the northern third during the early
morning hours on Thursday.

Next concern continues to be on storm expected on Thursday night
through Saturday.  Models remain consistent on a broad isentropic
lift area with the warm advection spreading into the state Thursday
night.  Pressure deficits drop quickly overnight with deep
saturation occurring in the north.  Have continued the threat of
snowfall across central into northern Iowa during this time with
some light accumulations expected in the north overnight.  By
Friday, the isentropic lift and deeper saturation maintain across
northern Iowa with the threat of snow persisting.  Farther south,
saturation is not nearly as deep along with paltry lift and the
threat of precipitation should subside in central into southern
Iowa.  Thermal ridging will build into the south during Friday with
temperatures warming above freezing in the southwest.  Will have to
watch for a narrow corridor of freezing drizzle somewhere in central
Iowa during the day into the evening prior to the cold advection
kicking in by later Friday night.  Strong cold advection will take
over early Saturday and persist through the day. Northwest winds
will be very strong during the day and may present challenges,
especially where falling snow is occurring and will have to continue
to monitor for possible headlines later this week.  Heaviest snow
amounts would occur across the far north where several inches appear
possible at this point.  Much colder air will overspread by Saturday
night with some of the coldest readings across the state expected on
Sunday morning.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1149 AM CST Mon Dec 12 2016

VFR conditions the through at least mid to late afternoon. Band of
snow showers is possible late afternoon and into the early evening
that may bring vsby and cig reductions as this passes through. A
cold front will move through overnight and bring gusty northwest
wind. The northwest wind will continue through Tuesday and sky
conditions are expected to return to VFR during this time.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from midnight tonight to 9 AM CST Tuesday
for IAZ004>007-015>017.

&&

SHORT TERM...Donavon
LONG TERM...Cogil
AVIATION...Donavon
Hazardous weather outlook, Dec 12, 4:48 AM CST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
448 AM CST MON DEC 12 2016

IAZ004>007-015>017-023>028-033>039-048>050-131100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-
448 AM CST MON DEC 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL VALUES OF 10 TO 20 BELOW ARE EXPECTED LATE TONIGHT INTO
TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIND CHILLS OF 10 TO 20 BELOW ARE EXPECTED EARLY MORNING EACH DAY
FROM TUESDAY THROUGH WEDNESDAY WITH WIND CHILLS OF 20 TO 25 BELOW
ZERO THURSDAY MORNING.

A MORE SIGNIFICANT STORM SYSTEM IS EXPECTED TO AFFECT THE AREA
FRIDAY INTO SATURDAY AND MAY IMPACT THE AREA WITH HAZARDOUS
WINTER WEATHER. MONITOR LATER STATEMENTS FOR ADDITIONAL DETAILS.

ANOTHER PUSH OF ARCTIC AIR WILL ARRIVE SATURDAY EVENING WITH WIND
CHILLS DROPPING TO 20 TO 30 BELOW BY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ044>047-131100-
CRAWFORD-CARROLL-GREENE-BOONE-
448 AM CST MON DEC 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIND CHILLS OF 0 TO 10 BELOW ARE EXPECTED EARLY MORNING EACH DAY
FROM TUESDAY THROUGH WEDNESDAY WITH WIND CHILLS OF 10 TO 20 BELOW
ZERO THURSDAY MORNING.

A MORE SIGNIFICANT STORM SYSTEM IS EXPECTED TO AFFECT THE AREA
FRIDAY INTO SATURDAY AND MAY IMPACT THE AREA WITH HAZARDOUS
WINTER WEATHER. MONITOR LATER STATEMENTS FOR ADDITIONAL DETAILS.

ANOTHER PUSH OF ARCTIC AIR WILL ARRIVE SATURDAY EVENING WITH WIND
CHILLS DROPPING TO 10 TO 15 BELOW BY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ057>062-070>075-081>086-092>097-131100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
448 AM CST MON DEC 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MORE SIGNIFICANT STORM SYSTEM IS EXPECTED TO AFFECT THE AREA
FRIDAY INTO SATURDAY AND MAY IMPACT THE AREA WITH HAZARDOUS
WINTER WEATHER. MONITOR LATER STATEMENTS FOR ADDITIONAL DETAILS.

ANOTHER PUSH OF ARCTIC AIR WILL ARRIVE SATURDAY EVENING WITH WIND
CHILLS DROPPING TO 10 TO 15 BELOW BY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

REV

Nearby

Wind Chill Advisories in Iowa, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.